|Itchy Red Bumps
Dec 28, 1999
Yesterday, 256 miles away in Atlanta, I was in the exam room with my good friend, a twenty year survivor, when the doctor told him he more than likely had "itchy red bumps". The good doctor had mentioned one of those scarey latin descripitive words for "itchy red bumps" but we didn't make good note of it. The doctor is putting him on two week steroid treatment and back on bactrim.
My friend was off all his drugs for three months, except psych, due to bad reactions to the latest protese inhibitors. About two weeks ago he began to have itchyness on his arms, legs, and chest. Five days ago, the bumps progressed to the face and genital area.
He has had these incredibly itchy bumps a year ago for a brief time. Overall, what he would really like is to get a name for the "itchy red bumps" and find out what causes it, how to best control it from reoccuring.
Response from Dr. Feinberg
The word the doctor used was probably "folliculitis", meaning an infection of the gland at the base of a hair follicle. This can be caused by a number of different things: bacteria (usually Staph), fungus, and sometimes no cause is found. The best way to know for certain what the cause is is to do a culture of the bump or to do a skin biopsy. Sometimes doctors will try a course of antibiotics (like Bactrim) and see if the folliculitis responds before moving on to more expensive paths of diagnosis and treatment.
Pus-filled blisters on legs
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.